Alert archive / Washington / Freeze Warnings in 2016

Freeze Warning 2, NWS Spokane, WA

September 12, 20165 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this freeze warning at Sep 12, 2016, 2:43 PM PDT for 5 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Sep 12, 2016, 11:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2016, 2:43 PM PDT (21:43 UTC)
In effect from
Sep 12, 2016, 11:00 PM PDT
Expired
Sep 13, 2016, 8:00 AM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 68 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS76 KOTX 122143
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
243 PM PDT MON SEP 12 2016

...FREEZE WARNING IN EFFECT FOR TONIGHT...
...BLOWING DUST ADVISORY CANCELED FOR TODAY...

.THE GUSTY WINDS ACROSS THE UPPER COLUMBIA BASIN THAT WILL
PRODUCE PATCHY BLOWING DUST INTO EARLY EVENING WILL WEAKEN AND
ALLOW TEMPERATURES IN THE NORTHERN VALLEYS OF NORTHEAST WASHINGTON
AND THE NORTH IDAHO PANHANDLE TO FALL TO FREEZING OR BELOW
TONIGHT.

WAZ034-035-122245-
/O.CAN.KOTX.DU.Y.0001.000000T0000Z-160913T0200Z/
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
243 PM PDT MON SEP 12 2016

...BLOWING DUST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE BLOWING
DUST ADVISORY.

THOUGH THE BLOWING DUST ADVISORY HAS BEEN CANCELED, GUSTY WINDS
TO 30 MPH WILL PRODUCE PATCHY BLOWING DUST AND OCCASIONAL
RESTRICTED VISIBILITIES INTO EARLY EVENING. 

$$

IDZ001-WAZ037-038-130545-
/O.NEW.KOTX.FZ.W.0002.160913T0600Z-160913T1500Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
243 PM PDT MON SEP 12 2016

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT
TUESDAY.

* TEMPERATURES...LOWS IN THE UPPER 20 TO LOWER 30S. 

* TIMING...LATE TONIGHT THROUGH MID MORNING TUESDAY. 

* IMPACTS...TEMPERATURES AT OR BELOW FREEZING WILL LIKELY DAMAGE
  GARDENS AND OTHER SENSITIVE VEGETATION OVERNIGHT IF NOT PROPERLY
  PROTECTED. EXPECT THE COLDEST TEMPERATURES BETWEEN 4 AM UNDER
  CLEAR SKIES AND LIGHT WINDS. 

* LOCATIONS...TOWNS MAINLY LOCATED IN VALLEYS ACROSS NORTHERN
  WASHINGTON AND THE NORTH PART OF THE IDAHO PANHANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

&&

$$
2 follow-up statements
281 
WWUS76 KOTX 130527
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1027 PM PDT MON SEP 12 2016

...FREEZE WARNING IN EFFECT FOR TONIGHT... 

.TEMPERATURES IN THE NORTHERN VALLEYS OF NORTHEAST WASHINGTON AND
THE NORTH IDAHO PANHANDLE WILL FALL TO FREEZING OR BELOW TONIGHT.

IDZ001-WAZ037-038-131500-
/O.CON.KOTX.FZ.W.0002.160913T0600Z-160913T1500Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
1027 PM PDT MON SEP 12 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT TUESDAY...

* TEMPERATURES...LOWS IN THE UPPER 20 TO LOWER 30S.

* TIMING...TONIGHT THROUGH EARLY MORNING TUESDAY.

* IMPACTS...TEMPERATURES AT OR BELOW FREEZING WILL LIKELY DAMAGE
  GARDENS AND OTHER SENSITIVE VEGETATION OVERNIGHT IF NOT PROPERLY
  PROTECTED. EXPECT THE COLDEST TEMPERATURES AFTER 4 AM UNDER
  CLEAR SKIES AND LIGHT WINDS.

* LOCATIONS...TOWNS MAINLY LOCATED IN VALLEYS ACROSS NORTHERN 
  WASHINGTON AND THE NORTH PART OF THE IDAHO PANHANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$
181 
WWUS76 KOTX 131508
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
808 AM PDT TUE SEP 13 2016

IDZ001-WAZ037-038-131615-
/O.EXP.KOTX.FZ.W.0002.000000T0000Z-160913T1500Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
808 AM PDT TUE SEP 13 2016

...FREEZE WARNING HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Sep 12, 2:37 PM PDT, 6 minutes earlier.

Area forecast discussion, Sep 12, 2:37 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
237 PM PDT Mon Sep 12 2016

.SYNOPSIS...
Breezy conditions will linger into early evening with patchy
blowing blowing dust possible across the Columbia Basin. Tuesday
onward, a dry and warm late summer weather pattern will prevail
across the region. Morning lows, however, will be cold with the
potential for freezing temperatures tonight and again Tuesday
night.

&&

.DISCUSSION...
Tonight through Tuesday night: The northeast pressure gradient
will relax with winds gradually weakening overnight. The blowing
dust has not turned out to be as bad as previously thought. Cannot
see blowing dust on area web cams and no mention of blowing dust issues
on social media networks. Winds will remain steadily breezy through
the rest of the afternoon, but blowing dust looks to be patchy and
not expected to be much of a concern. We will be ending the
Blowing Dust Advisory as a result.

In its place we will be putting up a freeze warning for the
northern valleys for tonight into Tuesday morning. There will
continue to be some wind through the Purcell Trench. This will
make it difficult for freezing temperatures at Sandpoint to be
reached and possibly Deer Park. The Freeze Warning will primarily
be for those areas more tucked away across the Okanogan Highlands
eastward over to areas around Priest Lake, such as Republic,
Colville, Chewelah, Northport, Metaline Falls and possibly Bonners
Ferry.

Winds will continue to weaken on Tuesday with temperatures warming
aloft. This will set up a better scenario for radiational cooling
in the valleys Tuesday night with stronger inversions. Many of
the same areas will once again cool close to or reach the freezing
mark as tonight. Less wind through the Purcell Trench Tuesday
night should result in colder temperatures at Sandpoint and Deer
Park. The Central Panhandle Mtns will also see less wind and will
see a better chance for freezing temperatures as well. /SVH

Wed through Saturday: This four day period will be the warmest,
sunniest and most wx issue-free time frame. The only part of the
fcst we have lower confidence with is how quickly the upper ridge
over the region weakens. The ECMWF is fastest with bringing in a
cool front for Saturday, but it's the outlier. Based on this, and
other model trends, we decided to not include any fcst of pcpn
through Saturday. The warmest high temps will be Fri-Sat...
roughly 5 to 10F above normal.bz

Saturday night through Monday... Still plenty of model
uncertainty in the far extended period and thus forecast
confidence is low. Models do agree with the idea of breaking down
the ridge by the weekend with the ECMWF more aggressive and the
GFS more or less just flattening the ridge with a weekend frontal
passage. Opted not to go with the more aggressive EC and instead
only made minor changes to precip chances. I did cool
temperatures a couple of degrees based on latest guidance and
trends however. /Kalin

&&

.AVIATION...
18Z TAFS: Breezy northeast winds are expected today through the
Purcell Trench and spilling out over the Columbia Basin.
Strongest winds are expected at KMWH, KGEG and KCOE where gusts to
between 25-30 kts will be possible. Blowing dust will also be a
concern at times at KWMH with MVFR vis possible for the afternoon.
Winds are expected to weaken in the evening. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  73  42  76  48  78 /   0   0   0   0   0   0
Coeur d'Alene  39  73  37  75  46  77 /   0   0   0   0   0   0
Pullman        34  71  33  75  44  76 /   0   0   0   0   0   0
Lewiston       44  76  45  80  52  82 /   0   0   0   0   0   0
Colville       35  77  35  79  43  81 /   0   0   0   0   0   0
Sandpoint      37  72  32  74  41  76 /   0   0   0   0   0   0
Kellogg        35  69  32  74  45  74 /   0   0   0   0   0   0
Moses Lake     42  79  38  81  47  82 /   0   0   0   0   0   0
Wenatchee      48  78  47  81  52  82 /   0   0   0   0   0   0
Omak           42  80  42  83  48  84 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Freeze Warning from 11 PM this evening to 8 AM PDT Tuesday for
     Northern Panhandle.

WA...Freeze Warning from 11 PM this evening to 8 AM PDT Tuesday for
     Northeast Mountains-Okanogan Highlands.

     Red Flag Warning until 7 PM PDT this evening for East Washington
     Northern Columbia Basin (Zone 673).

&&
Hazardous weather outlook, Sep 12, 10:48 AM PDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1048 AM PDT MON SEP 12 2016

WAZ041-043-044-131800-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1048 AM PDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ034-035-131800-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
1048 AM PDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BLOWING DUST RESTRICTING VISIBILITIES TO LESS THAN ONE MILE FROM GUSTY
NORTHEAST WINDS. LOW HUMIDITY WILL ELEVATE THE RISK FOR RAPIDLY
SPREADING WILDFIRES WITH ANY ONGOING FIRES OR NEW STARTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-027-WAZ031-032-131800-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
1048 AM PDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-WAZ033-036>038-042-131800-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
1048 AM PDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SHELTERED MOUNTAIN VALLEYS AND TYPICAL COLD SPOTS WILL HAVE THE
POTENTIAL TO DIP NEAR OR BELOW FREEZING TUESDAY MORNING. THOSE
WITH SENSITIVE PLANTS SHOULD BE PREPARED FOR FREEZING
TEMPERATURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY MORNING WILL BE ANOTHER CHILLY MORNING WITH MANY
MOUNTAIN VALLEYS AND TYPICAL COLD SPOTS DIPPING NEAR OR BELOW
FREEZING.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:34 AM PDTBlowing Dust AdvisoryOTXAdams, Douglas, Grant, Lincoln, Okanogan4 hr

Nearby

Freeze Warnings in Washington, 2016Freeze Warnings in Idaho, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.